Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO

July 1, 2006Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2006, 4:02 PM MDT for Weld County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2006, 4:02 PM MDT (22:02 UTC)
Expired
Jul 1, 2006, 4:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:06 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 1, 3:06 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT SAT JUL 1 2006

.SHORT TERM DISCUSSION...CURRENT RADAR PICTURES ARE SHOWING DECENT
CONVECTIVE COVERAGE OVER THE MOUNTAINS AND FOOTHILLS AT THIS TIME.
INITIALLY NOTHING HAS SURVIVED OUT ON THE PLAINS...HOWEVER DEW
POINTS HAVENT DECREASED AS OF YET...WITH MOST AREAS IN THE 50S F.
RADAR SHOWS SOME CONVERGENCE OF MOISTURE AREAS OVER PORTIONS THE
PLAINS.  THE STORMS ARE MOVING SLOWLY WITH WEAK FLOW ALOFT OVER US.
INTERACTIVE SOUNDINGS SHOW PLENTY OF CAPE...OVER 1000 JOULES/KG FOR
MOST AREAS OF THE PLAINS WITH CURRENT TEMPERATURE DATA....WITH THE
CIN GONE ALREADY.  DIFFICULT TO DISCERN ANY FEATURE ON THE WATER
VAPOR PICTURES RIGHT NOW BUT THE CONVECTION ON THE RADAR DOES SEEM
TO INDICATE SOME SORT OF MINOR SYNOPTICALLY DRIVEN ENERGY.  HARD TO
SAY.  WILL KEEP THE SCATTERED POPS GOING FOR THE PLAINS THIS
EVENING WITH ALL CONSIDERED.  WILL GET RIDE OF SEVERE MENTION WITH
CURRENT CONVECTIONS TRACK RECORD IN MIND.  ON SUNDAY MODELS HAVE
THE UPPER RIDGE CENTER MOVING AROUND A BIT BUT THE FLOW ALOFT STAYS
AS IS.  THE BOUNDARY LAYER FLOW HAS AN EASTERLY COMPONENT TO IT ALL
DAY SUNDAY FOR THE PLAINS AND FOOTHILLS. SUNDAYS BOUNDARY LAYER DEW
POINT FIELDS NEVER DIP BELOW 45 F ON THE PLAINS OR FOOTHILLS.
THERE IS A THETA-E AXIS COVERING MUCH OF CENTRAL COLORADO ON
SUNDAY...WHICH INDICATIVE OF THE MONSOON PATTERN.  SUNDAY LOOKS
SIMILAR TO THIS AFTERNOON/EVENING.  PERSISTENCE TO PREVAIL.
THICKNESS/TEMPERATURE FIELDS SHOW SUNDAYS HIGHS VERY CLOSE TO THIS
AFTERNOONS.

.LONG TERM DISCUSSION...LITTLE HAS CHANGED WITH THE OVERALL EXPECTED
PATTERN FOR THE NEXT SEVERAL DAYS.  LOOKS LIKE LOW LEVEL MOISTURE
WILL REMAIN IN PLACES EAST OF THE FRONT RANGE WHILE MID/UPPER LEVEL
MONSOONAL MOISTURE SPILLS OVER THE TOP OF THE RIDGE AND ACROSS
COLORADO.  THIS LOOKS LIKE A FAIRLY MOIST PATTERN SO IDEA OF
SCATTERED POPS SEEMS REASONABLE FOR NOW.  THIS COULD ALSO PROVIDE
SOME BENEFICIAL RAINFALL AND DECREASE FIRE WEATHER THREAT.  IT IS
STILL HARD TO IDENTIFY ANY SIGNIFICANT FEATURES THAT WOULD FOCUS THE
ACTIVITY...SO LOOKS LIKE STORMS WILL START LATE MORNING IN THE
MOUNTAINS AND THEN SPREAD AND DEVELOP EASTWARD ACROSS THE PLAINS
DURING THE AFTERNOON AND EVENING.

BY WEDNESDAY...SOME DRYING IS STILL ADVERTISED TO MOVE INTO THE
MOUNTAIN AREAS AS WESTERLY FLOW INCREASES SLIGHTLY.  THIS COULD LEAD
TO A SLIGHT DECREASE IN STORM COVERAGE WEDNESDAY AND THURSDAY.  THEN
ANOTHER MONSOONAL MOISTURE PLUME WOULD BE POSSIBLE BY LATE NEXT WEEK
AS RIDGE AXIS SHIFTS A BIT MORE EASTWARD AND INCREASES POTENTIAL FOR
EMBEDDED SHORT WAVES MOVING UP THE BACK SIDE OF THE RIDGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/BARJENBRUCH
Hazardous weather outlook, Jul 1, 10:35 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1035 AM MDT SAT JUL 01 2006

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1035 AM MDT SAT JUL 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS BY MIDDAY AND SPREAD OVER THE URBAN CORRIDOR AND
PLAINS BY MID AFTERNOON.  A FEW OF THE STORMS MAY CONTAIN LARGE
HAIL.  THERE IS MORE MOISTURE IN THE AIRMASS OVER MUCH OF THE
FORECAST AREA TODAY.  AS A RESULT...SOME STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH AT LEAST THE MID PART OF NEXT WEEK.  EASTERLY LOW LEVEL FLOW
OVER THE EASTERN PLAINS WILL KEEP THE AIRMASS MOIST AND FAIRLY
UNSTABLE THROUGH THE PERIOD.  A FEW STORMS ON THE PLAINS AND
FOOTHILLS MAY BECOME SEVERE EACH DAY WITH LARGE HAIL BEING THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:14 PM MDTSevere Thunderstorm WarningBOULarimer19 min
Jul 1, 3:09 PM MDTSevere Thunderstorm WarningBOUWeld51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.